Objectives: Dexamethasone causes hiccups in an undefined percentage of patients, and these hiccups are often ignored ('My doctors just shook their heads like I was joking …'). This study sought to learn the percentage of dexamethasone-treated patients who develop hiccups and to explore patients' responses to the availability of educational materials on hiccups.
Methods: English-speaking, adult outpatients treated with oral, intravenous or epidural dexamethasone 2 weeks prior were contacted by phone and asked about hiccups. Educational materials were offered, and patients were queried on their opinion of the availability of such materials.
Results: One hundred and twenty-seven patients or 11% (95% CI 9% to 13%) reported hiccups. This percentage was derived from 1186 reachable patients from 2000 total patients. Fifty-four (43%) of those with hiccups desired to learn about educational materials. Of these, 49 completed a single-item, 5-point scale item: 21 (43%) viewed the availability of educational materials 'extremely helpful,' providing a 5 rating; 8 (16%) provided a 4; 4 (8%) provided a 3; and 1 (4%) provided a 2.
Conclusions: Dexamethasone-induced hiccups occur in a small percentage of patients. The fact that most patients responded favourably to learning about the availability of educational materials suggests some have unmet needs.
Keywords: hospice care; supportive care; symptoms and symptom management.
© Author(s) (or their employer(s)) 2021. No commercial re-use. See rights and permissions. Published by BMJ.